Flood, Philadelphia
- When
- November 19, 10:20 PM EST to November 20, 3:36 AM EST
- Where
- Philadelphia forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
Heavy rain that fell during the second half of the afternoon and through the evening of the 19th caused poor drainage and eventual creek flooding in Philadelphia. 50 inches across the city.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain that fell during the second half of the afternoon and through the evening of the 19th caused poor drainage and eventual creek flooding in Philadelphia. Storm totals averaged around 1.50 inches across the city. The Pennypack Creek at the Lower Rhawn Street Bridge was above its 7 foot flood stage from 1020 p.m. EST on the 19th through 200 a.m. EST on the 20th. It crested at 8.06 feet at 1230 a.m. EST on the 20th. Flood stage is 7 feet. The Wissahickon Creek at its mouth was above its 5 foot flood stage from 104 a.m. through 336 a.m. EST on the 20th. It crested at 5.22 feet at 230 a.m. EST. Storm totals included 1.99 inches at the Northeast Philadelphia Airport, 1.47 inches at the Franklin Institute, 1.42 inches at the Fairmont Dam and 1.10 inches at the Philadelphia International Airport. The heavy rain was caused by the combination of a slow moving cold front that moved through the region during the afternoon of the 19th and the deep southerly flow preceding it that brought in moisture from the Gulf of Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 19, 5:50 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 PM EST WED NOV 19 2003
TORNADO WATCH DOWN AT 6 PM...AND FCSTS WL BE UPDATED TO RMV ENHANCED
WORDING. AS NARROW LN OF CONVECTION MOVS E...STG SLY/SELY WNDS ARE
DMSHG. NOW ITS JUST A MATTER OF WATCHING THE STREAMS...
KRAUS
-------------------
PREVIOUSLY...
19Z SURFACE ANALYSIS SHOWS STRONG COLD FRONT STRETCHED FROM
EASTERN CANADA SOUTHWARD TO THE CAROLINAS. A FEW AREAS OF LOW
PRESSURE HAVE DEVELOPED ON THIS FRONT WITH THE MAIN LOW TAKING
SHAPE OVER NORTHERN VIRGINIA/NORTHEAST WEST VIRGINIA. PRESSURE FALLS
CENTERED ACROSS EASTERN PA AND INTO MD THIS AFTERNOON AS UPPER TROUGH
APPROACHES, AND 300 MB JET STREAK ROUNDS THE BASE OF THIS TROUGH.
MAIN FOCUS WITH THIS FORECAST PACKAGE IS SEVERE TSTM/FLOOD POTENTIAL
IN THE SHORT TERM.
NARROW LINE OF CONVECTION EXPECTED TO MOVE ACROSS THE REGION THIS
EVENING. VERY LITTLE IN THE WAY OF SURFACE-BASED CAPE AS EXTENSIVE
CLOUD COVER REMAINED THIS AFTERNOON. MUCAPE APPROACHING 500 J/KG ON
19Z MESOANALYSIS ACROSS THE SOUTHERN PART OF CWA. DEW POINTS ARE NOW
IN THE LOWER 60S ACROSS MOST OF THE CWA. THE LACK OF INSTABILITY IS
BEING COMPENSATED BY THE STRONG WIND FIELDS ALOFT. 850 MB FLOW IS
CURRENTLY AROUND 60 KNOTS. THE MAIN THREAT FROM CONVECTION WILL BE
DAMAGING WINDS, ESPECIALLY WITH EMBEDDED BOWING SEGMENTS. HOWEVER
DEEP-LAYER SHEAR COULD PROMOTE A BRIEF TORNADO SPIN-UP ALONG THE
LEADING EDGE OF THE LINE AS 0-1 KM HELICITY VALUES REMAIN HIGH. AS A
RESULT, THE TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE ENTIRE
CWA. THE LINE ITSELF IS LOW-TOPPED WITH LITTLE OR NO CLOUD TO GROUND
LIGHTNING OCCURRING ATTM. AGAIN MAIN THREAT IS THE STRONG WINDS
ALOFT BEING TRANSPORTED DOWN TO THE SURFACE. PWS HAVE CLIMBED TO
1.2-1.5 INCHES, WHICH WILL PRODUCE SOME HEAVY RAINFALL. RAINFALL
RATES IN SOME OF THE CONCENTRATED CELLS COULD EXCEED 1 INCH PER
HOUR. FLOOD WATCH WILL CONTINUE THROUGH THIS EVENING FOR SAME AREAS
AS BEFORE.
THE BULK OF THE FORECAST REMAINS ON TRACK. 12Z ETA/GFS STILL IN GOOD
AGREEMENT WITH THE EVOLUTION OF THIS SYSTEM. HEAVIEST RAIN EXPECTED
TO END BY 1AM THURS AS LARGE SCALE FORCING SHIFTS EAST AND COLD FRONT
CROSSES THE REGION. THE 12Z GFS HOWEVER DOES DEVELOP A STRONGER
WAVE ACROSS SOUTHERN NEW ENGLAND THURS AFTERNOON COMPARED TO THE
ETA. AS A RESULT, THE GFS HANGS BACK SOME SHOWERS FOR MOST OF THE
CWA THROUGH THURS MORNING. WE WILL FOLLOW THIS AND CARRY CHC SHOWERS
THURS MORNING.
SYSTEM IS PROGRESSIVE ENOUGH THEREFORE DRIER AIR WILL INFILTRATE THE
REGION DURING THURS AFTERNOON AND CONTINUE FRI. ODDLY ENOUGH THOUGH
THE GFS TRIES TO DROP SOME TYPE OF A BOUNDARY DOWN FROM THE NORTH
FRI AFTERNOON AS A LOW DEVELOPS IN THE PLAINS. SURFACE HIGH PRESSURE
DOWN TO OUR SOUTH LOOKS TO HOLD ITS GROUND SO WE WILL KEEP FRI DRY.
OVERALL CONSENSUS IS THAT THE RIDGE TO THE SOUTH WILL HOLD SYSTEMS AT
BAY TO OUR WEST.
WEEKEND DOES NOT LOOK TO BAD AS MIDLEVEL RIDGE BUILDS IN PLACE. ONE
STORM OUT OVER THE ATLANTIC, WHILE ANOTHER ONE REMAINS IN THE
MIDWEST. 850 MB TEMPS BACK ON THE RISE THIS WEEKEND, THEREFORE HIGH
TEMPS GETTING ABOVE NORMAL.
LITTLE CHANGE WAS MADE TO THE EXTENDED FORECAST ATTM.
HAVE A GOOD ONE
.PHI...FLD WATCH THIS EVENING DE1 MD8 NJ1,7>10,15>19
PA54>55,60>62,67>71
SML CRAFT ADVY CST AND DE BAY.
GORSEDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 105 PM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE ENTIRE HAZARDOUS WEATHER OUTLOOK AREA. IN ADDITION...TORNADOES ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EST. ALSO...THE FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR SOUTHEAST PENNSYLVANIA...SOUTHWEST NEW JERSEY...NEW CASTLE COUNTY DE AND CECIL COUNTY MD HAS BEEN EXTENDED AND NOW INCLUDES NW NJ AND THE POCONOS. DUE TO THE THREAT OF HEAVY RAINS...SEE THE LATEST STATEMENT PHLFFAPHI OR WMO HEADER WGUS61 KPHI FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING. WOODWORTH
MDZ008-012-015-019-020-200030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 437 PM EST WED NOV 19 2003 ...MINOR TIDAL FLOODING ON THE EASTERN SHORE... STRONG SOUTHERLY WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN IS CAUSING SOME FLOODING ALONG THE NORTHEAST RIVER IN CECIL COUNTY. HIGH TIDE AT CHARLESTOWN OCCURS AT 646 PM. THE TIDE AT TOLCHESTER BEACH REACHED 3.6 FT ABOVE MEAN LOWER LOW WATER OR 2 FT ABOVE NORMAL BUT WILL BE LOWERING. HIGH TIDE WAS AT 332 THIS AFTERNOON. FARTHER DOWN THE BAY THE TIDE AT CAMBRIDGE REACHED 2.5 FT ABOVE MEAN LOWER LOW WATER. THE HEAVIEST RAIN WAS OVER THE REGION NOW AND WILL BE TAPERING OFF OVER THE NEXT COUPLE OF HOURS. RAINFALL AMOUNTS COULD BE ON THE ORDER 1.5 TO 2.5 INCHES BEFORE ENDING. THE WINDS WILL BE DIMINISHING FROM THE SOUTH AND MAY EVEN BECOME CALM BEFORE PICKING UP FROM THE WEST AND INCREASING TO 20 TO 25 MPH LATER THIS EVENING. EBERWINE
DEZ001-PAZ067-068-070-071-200245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 547 PM EST WED NOV 19 2003 ...FLOOD WATCH CONTINUES...HEAVY RAIN MOVING INTO THE AREA... THE FLOOD WATCH CONTINUES UNTIL MIDNIGHT ACROSS THE AREA. RADAR IS SHOWING HEAVY RAIN MOVING INTO THE AREA WHICH COULD TOTAL FROM 1 TO 3 INCHES IN SOME SPOTS. THIS WILL CAUSE SOME SMALL STREAMS TO REACH OR EXCEED FLOOD STAGE AND FLOODING IN POOR DRAINAGE AREAS. A FLOOD WARNING HAS BEEN ISSUED FOR THE CHRISTIANA RIVER AT COOCHS BRIDGE IN NEW CASTLE COUNTY DELAWARE AND ADDITIONAL WARNINGS MAY BE NEEDED WITHIN THE NEXT TWO HOURS. REMEMBER...DO NOT DRIVE CARS AROUND BARRICADES OR THROUGH FLOODED AREAS. EBERWINE
DEZ001-NJZ016>019-PAZ069>071-200245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 656 PM EST WED NOV 19 2003 ...MINOR TIDAL FLOODING ON THE DELAWARE RIVER THIS EVENING... STRONG SOUTHERLY WINDS HAVE PUSHED UP THE DELAWARE BAY AND RIVER AND CAUSED THE TIDES TO DEPART MORE THAN TWO FEET ABOVE NORMAL. THIS IN COMBINATION WITH VERY HEAVY RAIN MAY CAUSE FLOODING ON STREETS ADJACENT TO THE RIVER AT THE TIMES OF HIGH TIDE. AT REEDY POINT THE TIDE WAS 7.42 FT AT 645 PM AND HIGH TIDE IS AT 705 PM. SOME ADDITIONAL RISE WILL OCCUR OVER THE NEXT HALF HOUR. AT PHILADELPHIA THE DELAWARE RIVER WAS READING AT 6.7 FT AND RISING. THE TIDE WAS 2.75 FT ABOVE NORMAL AND HIGH TIDE OCCURS AT 949 PM. ROADWAYS ON BOTH SIDES OF THE RIVER WILL FLOOD SIMILAR TO OCTOBER 29TH. SOME STREETS WILL HAVE SEVERAL FEET OF WATER ON THEM FOR A COUPLE OF HOURS FROM HIGH TIDE UNTIL AROUND MIDNIGHT. THE RAIN MAY ACCUMULATE FROM 1 TO 3 INCHES IN SOME AREAS. REMEMBER...DO NOT DRIVE THROUGH FLOODED STREETS OR GO AROUND BARRICADES. EBERWINE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329245.